Louisiana, 2011

Tornado and Damaging Winds in Louisiana, February 24, 2011

February 24, 2011 · NWS JAN · 4 events in 3 counties and zones

A line of severe thunderstorms tracked from west to east across the ArkLaMiss region on the evening of February 24th. These storms were prolific wind producers, with measured wind gusts over 50 mph common in areas along and north of the I-20 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$767,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of severe thunderstorms tracked from west to east across the ArkLaMiss region on the evening of February 24th. These storms were prolific wind producers, with measured wind gusts over 50 mph common in areas along and north of the I-20 corridor. As a result, widespread wind damage occurred over portions of southeastern Arkansas, northeastern Louisiana, and northern portions of central Mississippi. Downed trees and power lines were reported across several counties along with some minor structural damage in a few areas. In addition, embedded areas of circulation developed within the squall line. Two tornadoes were confirmed with these areas. The first was an EF-1 that tracked across northern West Carroll Parish, and the other was an EF-2 that tracked from northern Issaquena County into northern Sharkey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 3:45 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 3:45 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST THU FEB 24 2011

...SEVERE STORMS POSSIBLE TONIGHT AND AGAIN POSSIBLY SUNDAY INTO
SUNDAY NIGHT...

.DISCUSSION...THUNDERSTORMS LINED UP TO OUR WEST (AND PUSHING INTO
THE ARKLATEX) ALONG A PRE-FRONTAL SURFACE TROUGH ARE STARTING TO
LOOK MORE HEALTHY AT THIS HOUR IN RESPONSE TO INCREASING UPPER LEVEL
FORCING. STILL HAVE SEEN VERY LITTLE EVIDENCE OF ANY SIGNIFICANT
ISOLATED PRE-SQUALL CONVECTION IN THE VICINITY OF THE REGION...WHICH
IS SOMETHING WE ARE KEEPING A CLOSE EYE ON. ACTIVITY TO THE WEST WAS
EARLIER CREEPING EAST AT 20 KTS...BUT IS NOT ACCELERATING AS
INTENSITIES HEIGHTEN.

IF NO PRE-SQUALL LINE SUPERCELLULAR ACTIVITY MATERIALIZES AT
ALL...EXPECT THUNDERSTORMS TO NOT GET INTO THE MY EXTREME NORTHWEST
ARKLAMISS DELTA ZONES UNTIL AT LEAST 630 OR 7 PM. THESE STORMS HAVE
PRODUCED VERY LITTLE SEVERE REPORTS AS OF THE TIME OF THIS
WRITING...BUT THIS WILL PROBABLY NOT CONTINUE TO BE THE CASE SINCE
STORM INTENSITIES ARE PICKING UP AND THE THE OVERALL ENVIRONMENT FOR
STORM GROWTH IS BECOMING MORE FAVORABLE WITH TIME THIS AFTERNOON. IN
FACT...THE STORM PREDICTION CENTER HAS ALREADY PLACED PORTIONS OF MY
NORTHWESTERN ZONES IN A TORNADO WATCH THROUGH 10 PM ALREADY. OUR
THINKING IS THAT THIS LINE OF STORMS WILL MAINLY CARRY A DAMAGING
WIND GUST POTENTIAL TO 60 OT 70 MPH...BUT VERY HIGH LEVELS OF
LOW-LEVEL SHEAR WILL ALSO BRING A RISK FOR QLCS-TYPE ASSOCIATED
TORNADOES.

AS PREVIOUSLY MENTIONED BY OUR OFFICE IN CONJUNCTION WITH THIS
EVENT...LEVELS OF INSTABILITY ARE NOT EXPECTED TO BE HIGH (< 1000
J/KG ML CAPE) AND STRONG UPWARD MOTION OFFERED BY THE INCOMING
ATMOSPHERIC DISTURBANCE WILL BE NECESSARY TO OVERCOME THIS LACK AND
BRING STORMS UP TO SEVERE STRENGTH. THIS UPWARD MOTION SHOULD
DECREASE GREATLY AS YOU HEAD SOUTH TOWARD THE COAST...SO IT IS NOT
HARD TO IMAGINE THAT OUR CONFIDENCE IN SEVERE WEATHER IS MUCH LESS
DOWN TOWARD THE HIGHWAY 84 CORRIDOR (AND ESPECIALLY IN SOUTHEASTERN
MS WHERE INSTABILITY WILL LIKELY BE LESS THAN ELSEWHERE). PREVIOUS
HWO PRODUCTS HAVE BEEN ASSESSING THE RISK MUCH IN THE THIS FASHION
AND THUS NO RADICAL UPDATES HAVE BEEN MADE TO TENOR AND MESSAGE OF
PRODUCTS CONCERNING THIS EVENT.

WE EXPECT THE SQUALL LINE TO BASICALLY SHOW A NORTHEAST TO SOUTHWEST
TILT ACROSS THE REGION AS IT MOVES THROUGH THIS EVENING...PROBABLY
COMING CLOSE TO PARALLELING THE NATCHEZ TRACE CORRIDOR BY
MIDNIGHT...AND THEN LIKELY EXITING THE EASTERN PORTIONS OF OUR CWA
AROUND 3 TO 4 AM. THE BIG WILD CARD IN MY NORTHWEST ZONES THROUGH
EARLY THIS EVENING REMAINS ON WHETHER OR NOT ANY PRE-SQUALL ISOLATED
SUPERCELLS CAN MATERIALIZE. IF THIS OCCURS THEN OBVIOUSLY ALL MODES
OF SEVERE WEATHER WOULD BE A MAJOR RISK WITH ANY SUCH CELLS.
HOWEVER...IT IS JUST A SMALL CHANCE THAT SUCH DEVELOPMENT WILL OCCUR
AND EFFECT OUR AREA SINCE SOUNDINGS THIS MORNING THROUGH MIDDAY
AROUND OUR LATITUDE HAVE SHOWN RESIDUAL THERMAL CAPPING THAT WILL
PROBABLY HOLD UP UNTIL SQUALL LINE ARRIVAL. OTHERWISE...EXPECT SOUTH
WINDS FROM THE SOUTH TO BE GUSTING VIGOROUSLY OUT AHEAD OF THIS
SQUALL LINE...ESPECIALLY IN THE UPPER ARKLAMISS DELTA WHERE A WIND
ADVISORY IS IN EFFECT THROUGH MIDNIGHT. IT IS POSSIBLE WE MAY HAVE
TO EXPAND THIS WIND ADVISORY EARLY THIS EVENING AND WE WILL WATCH
THAT SITUATION CLOSELY.

LOOK FOR THE ACTUAL COLD FRONT TO LAG THE PRE-FRONTAL TROUGH BY A
BIT...NOT MOVING ACROSS THE BULK OF THE REGION UNTIL VERY LATE
TONIGHT OR EARLY TOMORROW MORNING. LOW CLOUDS AND MAYBE A PATCH OR
TWO OF DRIZZLE COULD HANG IN UNTIL THIS FRONT CLEARS. FOLLOWING THIS
FEATURE WILL BE COOLER TEMPERATURES FOR TOMORROW AND TOMORROW
NIGHT...BUT WE STILL DO NOT EXPECT ANYBODY TO GET DOWN TO FREEZING
TOMORROW NIGHT (ALTHOUGH SOME SPOTS IN EAST CENTRAL AND NORTHEASTERN
MS MAY GET CLOSE). THE COOL CONDITIONS WILL BE SHORT LIVED AS THE
VERY PROGRESSIVE CONUS PATTERN TRANSFERS THIS HIGH PRESSURE QUICKLY
TO THE EAST AND SHOVES ANOTHER POWERFUL DISTURBANCE TOWARD US FROM
OUT OF THE DESERT SOUTHWEST BY LATER SUNDAY. TRENDS WITH THIS SYSTEM
TO IMPACT THE ARKLAMISS WITH CHANCES OF SHOWERS AND STORMS LATE
SUNDAY INTO EARLY MONDAY HAVE BEEN LOOKING MORE IN THE STYLE OF
HYPER LA-NINA (AND THUS WARMER AND LESS WET). COMBINATIONS OF
INSTABILITY AND WIND SHEAR COULD STILL END OF UP BEING DISTURBINGLY
HIGH FOR PORTIONS OF THE AREA (ESPECIALLY NORTH OF I-20)...WHILE
THERMAL CAPPING COULD PRECLUDE A VERY HIGH SEVERE POTENTIAL IN OUR
SOUTH. WE HAVE TRENDED THE HWO TOWARD THIS LINE OF THINKING SOME.

THE FORECAST FOR THE REST OF THE EXTENDED FORECAST WAS DEFERRED TO
THE PREVIOUS FORECASTER AND THEIR RELEVANT DISCUSSION WAS APPENDED
BELOW. /BB/

&&

PREV DISCUSSION LONG TERM DISCUSSION...
/ISSUED 330 AM CST THU FEB 24 2011/

LONG TERM...SATURDAY THROUGH THURSDAY...

FOR MONDAY NIGHT THROUGH THURSDAY...
WE WILL ENTER A QUIET PERIOD OF WEATHER AS SEVERAL FLAT UPPER RIDGES
MOVES OVER THE REGION. LOWS WILL BE GENERALLY FROM THE UPPER 30S TO
THE MIDDLE 40S. HIGHS WILL GO FROM THE 50S AND 60S ON TUESDAY TO THE
60S AND LOWER 70S FOR WEDNESDAY AND THURSDAY. WENT WITH A BLEND OF
MEX...GMOS AND ENSEMBLES./17/

&&

.AVIATION...VFR CATEGORY CEILINGS WILL CONTINUE INTO THE EARLY
EVENING. EXPECT A SQUALL LINE TO MOVE ACROSS THE AREA THIS EVENING
AND INTO THE EARLY MORNING...AROUND 01-03Z GLH TO GWO...JAN/GTR
~03-05Z...THEN MEI/HBG ~06-08Z. THE LINE WILL BE ACCOMPANIED BY
MVFR/IFR CONDITIONS WITH SEVERE WIND GUSTS >50 KTS. EXPECT SOME MVFR
CATEGORY STRATUS TO LINGER BEHIND THE FRONT THROUGH EARLY FRIDAY
MORNING. CLEARING SKIES AND VFR CONDITIONS EXPECTED FRI AFTN THROUGH
FRI NIGHT. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  64  40  73 /  99   3   0   4
MERIDIAN      58  66  36  74 /  95   4   0   2
VICKSBURG     53  61  40  73 / 100   1   0   5
HATTIESBURG   62  72  44  75 /  75   7   0   5
NATCHEZ       53  63  44  72 /  86   3   0   5
GREENVILLE    47  56  38  71 / 100   0   0   3
GREENWOOD     48  57  36  72 / 100   3   0   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>028-
     034>036-040>042-047.

LA...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-015-016-
     023-025.

AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.

&&

BB/EC/17
Hazardous weather outlook, Feb 24, 3:23 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CST THU FEB 24 2011

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036-
040>042-047-252130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
YAZOO-WARREN-
323 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A SQUALL LINE CONTAINING SEVERE THUNDERSTORMS IS EXPECTED TO CROSS
THE OUTLOOK AREA DURING THE EVENING HOURS. A FEW SEVERE
THUNDERSTORMS COULD DEVELOP AHEAD OF THE LINE. THE MAIN SEVERE
WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 75 MPH AND POSSIBLE
TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY NIGHT...ESPECIALLY
FOR AREAS NORTH OF INTERSTATE 20...AS A POTENT LOW PRESSURE SYSTEM
DEVELOPS OVER THE PLAINS STATES AND TRACKS NORTH OF THE ARKLAMISS
REGION. VERY STRONG WIND SHEAR IS EXPECTED TO COMBINE WITH AN
UNSTABLE AIRMASS TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS.
PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO DATE ON THE LATEST
OUTLOOKS AND FORECASTS CONCERNING THIS STORM SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ024-026-MSZ029>033-037>039-043>046-048>060-252130-
CATAHOULA-CONCORDIA-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-
WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-
323 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI...

.DAY ONE...TONIGHT AND FRIDAY

A SQUALL LINE CONTAINING SEVERE THUNDERSTORMS IS EXPECTED TO CROSS
THE OUTLOOK AREA DURING THE MID TO LATE EVENING HOURS. THE MAIN
SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 70 MPH AND
POSSIBLE TORNADOES EMBEDDED IN THE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY AFTERNOON INTO
SUNDAY NIGHT...ESPECIALLY FOR LOCATIONS NORTH OF INTERSTATE 20...AS
A POTENT LOW PRESSURE SYSTEM DEVELOPS OVER THE PLAINS STATES AND
TRACKS NORTH OF THE ARKLAMISS REGION. VERY STRONG WIND SHEAR IS
EXPECTED TO COMBINE WITH AN UNSTABLE AIRMASS TO BRING THE POTENTIAL
FOR SEVERE THUNDERSTORMS. PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO
DATE ON THE LATEST OUTLOOKS AND FORECASTS CONCERNING THIS STORM
SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THROUGH THIS EVENING...AND POSSIBLY AGAIN
FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT.

MSZ061>066-072>074-252130-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
323 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A SQUALL LINE CONTAINING ISOLATED SEVERE THUNDERSTORMS IS EXPECTED
TO CROSS THE AREA DURING THE LATE EVENING AND EARLY MORNING HOURS.
THE MAIN SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 60
MPH AND POSSIBLE TORNADOES EMBEDDED IN THE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY NIGHT...ESPECIALLY
FOR AREAS NORTH OF INTERSTATE 20...AS A POTENT LOW PRESSURE SYSTEM
DEVELOPS OVER THE PLAINS STATES AND TRACKS NORTH OF THE ARKLAMISS
REGION. VERY STRONG WIND SHEAR IS EXPECTED TO COMBINE WITH AN
UNSTABLE AIRMASS TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS.
PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO DATE ON THE LATEST
OUTLOOKS AND FORECASTS CONCERNING THIS STORM SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

EC

The radar

The Shreveport radar (KSHV), 186 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Morehouse

When
February 24, 6:55 PM CST
Where
Morehouse County, 1.5 mi SSE of Wardville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.850, -91.910

Trees were blown down in the northwest portion of the parish north of Bastrop.

Thunderstorm Wind, Morehouse

When
February 24, 7:00 PM CST
Where
Morehouse County, 0.9 mi SE of Wardville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.860, -91.910

Several trees were blown down along Bonner Ferry Road near Bussy Lake. Much of the city of Bastrop was without power.

Tornado, West Carroll

When
February 24, 7:25 PM CST to 7:30 PM CST
Where
West Carroll County, 5.69 mi NW of Oak Grove Roberts Ar to 1.29 mi W of Kilbourne
Rating
EF1
Path length
6.5 mi
Path width
75 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
32.976, -91.431

The tornado first touched down near the intersection of Highways 585 and 835 in the northwest part of West Carroll Parish. A grain truck was overturned first. Significant damage occurred to the roof of a church and minor damage occurred to the nearby parsonage. Then, the tornado knocked down a very large tree, which fell on a shed and the corner of a house. Two people narrowly escaped harm from this falling tree. As the tornado continued to move east-northeast, it destroyed a small shed, damaged a larger shed, and blew out some windows of a house. A large antenna was also significantly bent over. A travel trailer was turned about 45 degrees into a garage. The next structure the tornado encountered was a double-wide trailer, which had a large part of the roof blown off. Finally, another trailer was turned over in Kilbourne. Numerous trees were snapped and uprooted along the path. Five homes were also damaged. Maximum winds were around 95 mph.

Thunderstorm Wind, East Carroll

When
February 24, 7:45 PM CST
Where
East Carroll County, 0.58 mi W of Shelburn
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.880, -91.230

Two trees and a power line were blown down along Highway 65 north near Shelburn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290080, 290081, 290092, 290168.